Virginia, 2009Tornado and Flood in Virginia, May 8 to 9, 2009
May 8 to 9, 2009 · NWS RLX · 3 events in 2 counties and zones
A large thunderstorm complex moved from eastern Kentucky into West Virginia during the late afternoon on the 8th. In the wake of that feature, a strong upper air disturbance helped refire convection over southern Kentucky.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large thunderstorm complex moved from eastern Kentucky into West Virginia during the late afternoon on the 8th. In the wake of that feature, a strong upper air disturbance helped refire convection over southern Kentucky. Those thunderstorms moved east into far western Virginia just after dark. The upper air feature helped obtain rotation in the storms. An EF0 tornado touched down just north of Clintwood with mainly tree damage. This was only the second recorded tornado for Dickenson County since 1950. The other was during the April 1974 outbreak.
The storms lost their rotation later that evening, but a narrow broken train of showers and thunderstorms continued to roll east out of Kentucky and into southern West Virginia after midnight. This activity brushed Buchanan County. Northern Buchanan County received 1.75 to 2 inches of rain on a relatively wet ground. Small stream floodng was reported during the early monring hours of May 9th, but the severity was much less, compared to nearby counties in Kentucky and West Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 8, 6:44 PM EST, 1 hour 16 minutes earlier.
Area forecast discussion, May 8, 6:44 PM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
744 PM EDT FRI MAY 8 2009
.SYNOPSIS...
STRONG WAVE COMES IN THIS EVENING WITH COMPLEX OF SHOWERS AND
THUNDERSTORMS. RESULTING POTENTIAL FLOODING ISSUES LAST THROUGH
TONIGHT INTO SATURDAY MORNING. DRYING OUT EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
STRONG COMPLEX OF THUNDERSTORMS INBOUND FOR THE CWA LATE THIS
AFTERNOON THROUGH EVENING...FOLLOWED BY CONTINUED MODERATE RAIN WITH
EMBEDDED THUNDER. SLIGHT RISK OF SEVERE THUNDERSTORMS WITH GUSTY
WINDS...WILL BE FOLLOWED UP BY SIGNIFICANT FLOODING THREAT.
AMPLE SUNSHINE TODAY HAS ALLOWED GOOD WARMING AHEAD OF INBOUND
MESOSCALE CONVECTIVE VORTEX /MCV/...THAT FORMED WITH A QUICK
SHORTWAVE TRAVELING THROUGH MOIST WESTERLY FLOW. WHEN THE MCV FIRST
DEVELOPED IN THE PREDAWN HOURS THIS MORNING...IT HAD A TENDENCY TO
PUSH SOUTHEAST. HOWEVER...1000-500MB THICKNESS LINES ARE REORIENTING
TO MORE OF A WSW-ESE DIRECTION. MODELS ALSO SHOW 850MB 40-50KT JET
DEVELOPING INTO TONIGHT...AS PRECIPITABLE WATER NEARS 2 INCHES. MCV
IS ALREADY TAKING A MORE DUE EASTWARD TURN...INBOUND TO HIT
ESPECIALLY THE CENTRAL TO SOUTHERN PORTIONS OF THE CWA. AS OF 3PM
SPC HAS US IN SLIGHT RISK OF SEVERE WEATHER...MAINLY FOR GUSTY WIND
POTENTIAL...ESPECIALLY SOUTHERN AND WESTERN PORTIONS OF THE AREA.
ANOTHER CONCERN IS THAT WITH VERY WET GROUND...EVEN SUBSEVERE GUSTS
COULD BRING DOWN SOME TREES.
TOTAL RAIN AMOUNTS OF AN INCH TO INCH AND A HALF LOOK PROBABLE
THROUGH TONIGHT FOR THE FLOOD WATCH AREA...WITH MUCH OF THAT
OCCURRING BETWEEN 6PM AND MIDNIGHT. THOUGH OVERALL AMOUNTS MAY BE A
LITTLE LIGHTER IN THE NORTHERN TO NORTHEASTERN EDGES OF THE FLOOD
WATCH...SOIL IS VERY SATURATED BY PREVIOUS RAINS THE LAST FEW DAYS
/ESPECIALLY NORTHEAST/...WHICH WILL REQUIRE LESS RAIN TO PRODUCE
FLOODING PROBLEMS. WHILE GENERAL FLOODING IS A CONCERN TONIGHT
AND EVEN INTO SATURDAY MORNING FOR THE LARGER RIVERS...WE WILL HAVE
TO ALSO MONITOR FOR FLOODING OF A MORE FLASHY NATURE IN THE CREEKS
AND SMALL STREAMS...AS THE MCV ITSELF BARRELS THROUGH THIS EVENING.
AGAIN...WITH SUCH WET SOIL...ANY CONVECTIVE CELL PUTTING OUT MORE
THAN A HALF INCH IN AN HOUR COULD PRODUCE A RESPONSE.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
AFTER MCV PASSES THROUGH THE MID ATLANTIC STATES TONIGHT...MODELS
COME INTO A LITTLE BETTER AGREEMENT. SLIGHT DRYING TREND DEPICTED
FOR EARLY SATURDAY. PUSHING SECONDARY FROPA AHEAD A FEW HOURS
SATURDAY. AS SFC HIGH BUILD IN WILL KEEP CHC POPS IN THE GRIDS DUE
TO DECENT AMOUNTS OF LOW LEVEL MOISTURE THAT WILL BE IN PLACE. IN
ADDITION...EXPECT SOME BREAKS IN THE AFTERNOON CLOUDS WHICH MAY HELP
KICK OFF A FEW CONVECTIVE SHOWERS.
FRONTAL BOUNDARY DOES NOT STRAY TOO FAR FROM OUR FORECAST AREA AND A
WEAK WAVE WILL TRACK ALONG FROM KY INTO SRN WV SUNDAY NIGHT INTO
EARLY MONDAY. WILL KEEP SLIGHT CHC POPS FOR SUNDAY NIGHT AS BOTH GFS
AND NAM ARE HINTING AT SOME ACTIVITY JUST TO THE S OF WV. GFS STILL
SLIGHTLY TO THE SOUTH OVER THE NAM. FOR NOW...AT LEAST SLIGHT CHC
POPS STILL IN THE CARDS.
TEMP GUIDANCE FAIRLY CLOSE AND DID NOT STRAY VERY FAR FROM PROVIDED
VALUES.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
HPC CHOSE THE OPERATIONAL/ENSEMBLE RUNS OF THE ECMWF ON WHICH TO
BASE THE EXTENDED FORECAST...AND SEE LITTLE REASON TO DISAGREE. WE
STILL HOPE TO SQUEEZE IN A COUPLE OF DRY DAYS EARLY NEXT WEEK...BUT
A WET PATTERN MAY ARRIVE YET AGAIN BY THE END OF THE PERIOD. USED
HPC GRIDS AS A BASIS WITH SOME TWEAKING.
HAVE A FEW LINGERING SHOWERS MONDAY MORNING FROM WAVE ALONG FRONTAL
BOUNDARY TO THE SOUTH. INCLUDED SLIGHT/LOW CHANCE POPS SHOULD BE
FAIRLY LIGHT...THE JUICIER AIRMASS WILL BE OFF TO THE SOUTH. HIGH
PRESSURE WILL THEN BUILD IN...WITH HOPEFULLY A 36 TO 48 HOUR DRY
PERIOD INTO WEDNESDAY. ZONAL FLOW TRANSITIONS TO A SHORT-LIVED
RIDGE BY WEDNESDAY...ALLOWING FOR SOME WARMING TEMPERATURES AS WELL.
NEXT SHORTWAVE ARRIVES WEDNESDAY NIGHT/THURSDAY...KNOCKING DOWN THE
RIDGE AND ONCE AGAIN CREATING ZONAL FLOW. ASSOCIATED FRONTAL
BOUNDARY ARRIVES THURSDAY AND MAY STALL IN OR NEAR THE CWA. THIS
COULD ONCE AGAIN BRING ROUNDS OF SHOWERS AND STORMS TO THE REGION.
HAVE ONLY CHANCE POPS FOR NOW THROUGH FRIDAY.
HPC TEMPERATURES WERE WELL ABOVE MEX/ENSEMBLE NUMBERS IN MANY
CASES. KNOCKED THEM DOWN A FEW DEGREES HERE AND THERE.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
WIDESPREAD IFR IN SHOWERS AND THUNDERSTORMS AT 00Z BUT AREAL
COVERAGE QUICKLY DECREASING W TO E AFTER 03Z. LEFTOVER STRATUS AND
FOG AND SCATTERED LINGERING SHOWERS THROUGH 12Z. HARD TO DETERMINE
HEIGHT OF THOSE STRATUS CLOUDS. HAVE WIDESPREAD CEILINGS ON EITHER
SIDE OF 1 THSD FT BKN IN WAKE OF EVENING COMPLEX...WITH CEILINGS
LIFTING INTO 2 TO 3 THSD FT AFTER 15Z. AFTER EVENING
COMPLEX...WIDESPREAD VSBY 2 TO 4 MILES IN FOG THRU 12Z. VSBY AOA 5
MILES AFTER 14Z.
AVIATION OUTLOOK /BEYOND 00Z MONDAY/...
NO SIGNIFICANT AREAS OF IFR ANTICIPATED.
&&
.HYDROLOGY...
WITH THE GROUND ALREADY SATURATED FOR MUCH OF THE AREA...ANY
SIGNIFICANT RAINFALL COULD EASILY LEAD TO FLOODING OF SMALL STREAMS
AND CREEKS...AND PERHAPS EVEN MAIN STEM RIVERS. RAINFALL MAY EXCEED
AN INCH FOR MUCH OF THE AREA...ESPECIALLY CENTRAL TO SOUTHERN. MOST
OF IT WILL COME THIS EVENING AS A COMPLEX OF THUNDERSTORMS MOVES
THROUGH THE REGION. WHILE GENERAL FLOODING IS A CONCERN TONIGHT AND
EVEN INTO SATURDAY MORNING FOR THE LARGER RIVERS...WE WILL HAVE TO
ALSO MONITOR FOR FLOODING OF A MORE FLASHY NATURE IN THE CREEKS AND
SMALL STREAMS...AS THE AS THE THUNDERSTORM COMPLEX BARRELS THROUGH
THIS EVENING.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH THROUGH SATURDAY MORNING FOR WVZ005>011-013>020-
024>040-046-047.
OH...FLOOD WATCH THROUGH SATURDAY MORNING FOR OHZ085>087.
KY...FLOOD WATCH THROUGH SATURDAY MORNING FOR KYZ101>103-105.
VA...FLOOD WATCH THROUGH SATURDAY MORNING FOR VAZ003-004.
&&
SYNOPSIS...KMC/CL/MDP
NEAR TERM...MDP
SHORT TERM...KMC
LONG TERM...CL
AVIATION...KTB
HYDROLOGY...Hazardous weather outlook, May 8, 5:49 PM EST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
649 PM EDT FRI MAY 8 2009
OHZ066-067-075-076-083-084-092300-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
649 PM EDT FRI MAY 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
OHZ085-WVZ008>011-016>020-027>032-035>040-046-047-092300-
MEIGS-JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
649 PM EDT FRI MAY 8 2009
...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
FLOOD WATCH THROUGH SATURDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
KYZ101>103-105-OHZ086-087-WVZ005>007-013>015-026-092300-
GREENUP-CARTER-BOYD-LAWRENCE KY-GALLIA-LAWRENCE OH-WAYNE-CABELL-
MASON-LINCOLN-PUTNAM-KANAWHA-BOONE-
649 PM EDT FRI MAY 8 2009
...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH THROUGH SATURDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
VAZ003-004-092300-
DICKENSON-BUCHANAN-
649 PM EDT FRI MAY 8 2009
...TORNADO WATCH 271 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH UNTIL MIDNIGHT TONIGHT.
FLOOD WATCH.
THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH THROUGH SATURDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
WVZ024-025-033-034-092300-
MINGO-LOGAN-MCDOWELL-WYOMING-
649 PM EDT FRI MAY 8 2009
...TORNADO WATCH 273 IN EFFECT UNTIL 2 AM EDT SATURDAY...
...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH UNTIL 2 AM SATURDAY MORNING.
FLOOD WATCH.
THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH THROUGH SATURDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Special weather statement, May 8, 5:13 PM EST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
613 PM EDT FRI MAY 8 2009
KYZ101>103-105-OHZ083-086-087-WVZ005-006-082315-
BOYD-CABELL-CARTER-GALLIA-GREENUP-JACKSON-LAWRENCE-WAYNE-
613 PM EDT FRI MAY 8 2009
...STRONG THUNDERSTORMS WILL AFFECT BOYD...CARTER...GREENUP...
LAWRENCE...NORTHERN WAYNE...SOUTHWESTERN GALLIA...SOUTHWESTERN
JACKSON AND WESTERN CABELL COUNTIES...
AT 609 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES
NORTH OF MOREHEAD TO 7 MILES SOUTHEAST OF SANDY HOOK TO 6 MILES SOUTH
OF SALYERSVILLE...MOVING NORTHEAST AT 50 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.
SOME LOCATIONS WHICH WILL BE AFFECTED BY THESE STORMS INCLUDE OLIVE
HILL...GRAYSON LAKE STATE PARK...GRAHN...MARTHA...AND CARTER CAVES
STATE PARK BY 630 PM. HITCHINS...CARTER...HOUCKVILLE...AND WILLARD
WILL BE AFFECTED AFTER 630 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
10
Local storm report, May 8, 7:09 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
809 PM EDT FRI MAY 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLOOD 2 SE GRAYSON 38.31N 82.91W
05/08/2009 CARTER KY LAW ENFORCEMENT
CANOE RUN CREEK OUT OF BANKS AND FLOWING OVER
INTERSECTION OF ST. HWY 1 AND DAMRON BRANCH RD. IN THE
BEACH GROVE COMMUNITY.
0721 PM FLOOD DENTON 38.27N 82.87W
05/08/2009 CARTER KY LAW ENFORCEMENT
STRAIGHT CREEK OUT OF BANKS AND OVERFLOWING ST. HWY 773
IN SPOTS.
0745 PM HEAVY RAIN 5 E GRAYSON 38.33N 82.85W
05/08/2009 M1.00 INCH CARTER KY PUBLIC
&&
NWEvent by event
1 tornado, 1 hail, 1 flood. Local standard time, as filed.
Tornado, Dickenson
- When
- May 8, 8:00 PM EST to 8:03 PM EST
- Where
- Dickenson County, 1.03 mi NW of Isom to 0.72 mi N of Isom
- Rating
- EF0
- Path length
- 0.58 mi
- Path width
- 100 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.191, -82.483
An EF0 tornado touch down intermittently along its path just north of Clintwood. Its path started near Fairview Road then ended after passing Bear Pen Road. Trees were uprooted. One tree fell on a mobile home. Two other homes had minor roof damage. There were no injuries or deaths.
Hail, Buchanan
- When
- May 8, 8:10 PM EST
- Where
- Buchanan County, 5 mi W of Vansant
- Measured
- 1.75 in hail
- Reported by
- County Official
- Coordinates
- 37.230, -82.191
Flood, Buchanan
- When
- May 9, 5:00 AM EST to 12:00 PM EST
- Where
- Buchanan County, 1.77 mi WSW of Big Rock to 6.84 mi W of Vansant
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- COOP Observer
- Coordinates
- 37.341, -82.230
Small stream flooding, along with debris and mud slides, occurred along Route 643 and Knox Creek.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, May 8, 20092 deaths · 17 injured · $90,000 · EF3 · 27 events
- Tornadoes and Flash Flooding in Missouri, May 8, 20091 death · 9 injured · $106 million · EF3 · 57 events
- Tornadoes and Flash Flooding in Illinois, May 8, 20091 death · 29 injured · $286 million · EF1 · 21 events
- Tornado and Damaging Winds in Missouri, May 8, 20092 deaths · $62 million · EF0 · 10 events
- Flash Flooding and Flooding in Kansas, May 8, 20091 death · 1 injured · $33 million · 1.25 in hail · 60 events
- Tornadoes in North Carolina, May 8, 20096 injured · $205,000 · EF2 · 2 events
- Flooding and Damaging Wind in West Virginia, May 8 to 10, 2009$40 million · 50 kt wind · 6 events
- Tornadoes and Hail in Tennessee, May 8, 2009$110,000 · EF2 · 18 events
- Damaging Winds in Kansas, May 8, 2009$9.0 million · 78 kt wind · 2 events
- Flash Flood and Hail in Texas, May 8 to 9, 2009$317,000 · 4 in hail · 46 events
- Flash Flooding and Flooding in Kentucky, May 8 to 9, 2009$1.2 million · 11 events
- Flash Flooding and Hail in Kentucky, May 8 to 9, 2009$127,000 · 2 in hail · 50 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162856, 162857, 162858.